IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 6885 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (98 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  


  In this article
    References

 Article Access Statistics
    Viewed5224    
    Printed72    
    Emailed3    
    PDF Downloaded110    
    Comments [Add]    

Recommend this journal

 
LETTER TO EDITOR
Year : 2004  |  Volume : 70  |  Issue : 1  |  Page : 46-47
 

Flagellate hyperpigmentation from bleomycin


Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, New Delhi

Correspondence Address:
Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, New Delhi
drkpavithran@hotmail.com



How to cite this article:
Pavithran K, Doval D C, Talwar V, Vaid A K. Flagellate hyperpigmentation from bleomycin. Indian J Dermatol Venereol Leprol 2004;70:46-7


How to cite this URL:
Pavithran K, Doval D C, Talwar V, Vaid A K. Flagellate hyperpigmentation from bleomycin. Indian J Dermatol Venereol Leprol [serial online] 2004 [cited 2020 Jun 6];70:46-7. Available from: http://www.ijdvl.com/text.asp?2004/70/1/46/6822


Sir,
Mucocutaneous side effects associated with bleomycin are stomatitis, ulcers, scaly erythematous and bullous lesions, sclerosis, nail changes, digital gangrene and pigmentary alterations.[1] Hyperpigmentation occurring mainly on the pressure areas of the skin as well as in areas of scratch marks is seen in approximately 30% of patients. Flagellate hyperpigmentation is very characteristic of bleomycin.

A 42-year-old woman was diagnosed to have granulosa cell tumor of the ovary stage IV (multiple lung metastasis). After debulking surgery she was given combination chemotherapy with bleomycin, etoposide, and cisplatin. After 2 cycles (180 mg of bleomycin), she noted hyperpigmentation of the hands and linear pigmented lesions over the anterior abdominal wall, shoulder region and back [Figure - 1]. She denied permission for biopsy of the lesions. She was continued on chemotherapy and she attained complete remission after 3 cycles. Chemotherapy was discontinued after one more cycle due to poor tolerance. The hyperpigmented lesions resolved completely over a period of 3 months after the discontinuation of chemotherapy.

Bleomycin is an antineoplastic antibiotic derived from Streptomyces verticillius. After intravenous administration it is widely distributed throughout the body. It is rapidly inactivated in all organs by bleomycin hydrolase except in the lungs and skin where it is deficient. This results in primarily cutaneous and pulmonary toxicities.

Flagellate linear hyperpigmentation is the characteristic lesion associated with bleomycin and is seen in about 20-30% of cases, primarily on the upper trunk and limbs.[2] It is dose dependent, occurring after a cumulative dose of 90 and 285 mg, but some cases have been reported with doses as low as 15 mg given parenterally. It follows the administration of bleomycin by a duration ranging from 1 day to 9 weeks[2] and may persist for up to 6 months.[3] The exact pathogenesis of these lesions is not known. Some authors consider that the linear lesions result from increased leakage of the drug from dilated vessels after rubbing or scratching the skin, but others have been unable to reproduce linear hyperpigmentation by these means.[1] It is also speculated that scratching induces subclinical local vasodilatation by a dermographic mechanism resulting in an excessive in situ accumulation of bleomycin.[4] The reason for the increased pigmentation is thought to be due to increased melanocyte stimulation by melanocyte stimulating hormone, inflammatory oncotaxis and stimulation of melanocytes by adrenocorticotrophic hormone.[5] Further studies are needed to determine the cause of the pruritus and to explain the linear pattern of the skin lesions following bleomycin therapy. 

   References Top

1.Cohen IS, Mosher MB, O'Keefe EJ, Klaus SN, De Conti RC. Cutaneous toxicity of bleomycin therapy. Arch Dermatol 1973;107:553-5.  Back to cited text no. 1    
2.Mowad CM, Nguyen TV, Elenitsas R, Leyden JJ. Bleomycin induced flagellate dermatitis: a clinical and histopathological review. Br J Dermatol 1994;131:700-2.   Back to cited text no. 2  [PUBMED]  
3.Duhra P, Ilchyshyn A, Das RN. Bleomycin-induced flagellate erythema. Clin Exp Dermatol 1991;16:216-7.  Back to cited text no. 3  [PUBMED]  
4.Rubeiz NG, Salem Z, Dibbs R, Kibbi AG. Bleomycin-induced urticarial flagellate drug hypersensitivity reaction. Int J Dermatol 1999;38:140-1.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Cortina P, Garrido JA, Tomas JF, Unamuno P, Armijo M. 'Flagellate' erythema from bleomycin with histopathological findings suggestive of inflammatory oncotaxis. Dermatologica 1990;180:106-9.  Back to cited text no. 5  [PUBMED]  

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow